Alert archive / Louisiana / Flash Flood Warnings in 2009

Flash Flood Warning 3, NWS New Orleans, LA

February 15, 2009Plaquemines Parish, Louisiana

NWS New Orleans, LA issued this flash flood warning at Feb 15, 2009, 5:11 AM CST for Plaquemines Parish, Louisiana. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 15, 2009, 5:11 AM CST (11:11 UTC)
Expired
Feb 15, 2009, 7:15 AM CST
In force
2 hr
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
None

County Plaquemines Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 11.2 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2009-02-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2009-02-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-209 J/kg
Mixed-layer LCL
693 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLIX 151111
FFWLIX
LAC075-151315-
/O.NEW.KLIX.FF.W.0003.090215T1111Z-090215T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
511 AM CST SUN FEB 15 2009

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN PLAQUEMINES PARISH IN SOUTHEAST LOUISIANA...

* UNTIL 715 AM CST

* AT 505 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM A CLUSTER OF THUNDERSTORMS NEAR BOOTHVILLE WHERE 
1.62 INCHES OF RAIN FELL DURING THE LAST HOUR.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 2919 8946 2920 8945 2923 8948 2923 8950
      2933 8962 2939 8950 2921 8905 2906 8931

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Feb 15, 3:21 AM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Feb 15, 3:21 AM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
321 AM CST SUN FEB 15 2009

.SYNOPSIS...
LAST NIGHTS FRONTAL SYSTEM IS TO THE SOUTH OF THE AREA THIS
MORNING WITH AN INVERTED SURFACE TROF PRETTY MUCH RUNNING NORTH-
SOUTH ALONG INTERSTATE 55. NUMEROUS SHOWERS AND ISOLATED THUNDER
CONTINUE TO BE OBSERVED ON RADAR WITH THE BACK EDGE OF THE MAIN
AREA OF PRECIPITATION JUST REACHING THE ATCHAFALAYA RIVER AT 09Z.
TEMPERATURES GENERALLY IN THE 50S ACROSS THE AREA.
&&

.SHORT TERM...
SHORT TERM ISSUE IS PRECIPITATION CHANCES DURING THE DAY TODAY.
FIRST PERIOD POPS LOOK PRETTY GOOD FROM PREVIOUS FORECAST...BUT
SOME MINOR ADJUSTMENTS MAY BE NEEDED BASED ON RADAR TRENDS JUST
BEFORE PRESS TIME. MOST PRECIPITATION SHOULD CUT OFF WITH THE
PASSAGE OF A NORTHERN STREAM SHORTWAVE TO THE NORTH. EXPECT THIS
TO HAPPEN AROUND 18Z...WITH MOST OF THE AFTERNOON REMAINING DRY.

HIGH PRESSURE WILL MOVE FROM THE DAKOTAS THIS MORNING TO THE EAST
COAST BY TUESDAY. THIS WILL ALLOW SOUTHERLY FLOW TO BRING MOISTURE
BACK TO THE AREA AS EARLY AS MONDAY NIGHT...BUT MORE NOTICEABLE
TUESDAY. WILL NEED TO HAVE SMALL POPS FOR LATE MONDAY
NIGHT...CHANCE POPS FOR TUESDAY AS WARM ADVECTION SHOULD ALLOW
SOME PRECIPITATION TO DEVELOP. COLD FRONT MOVES THROUGH WEDNESDAY
AFTERNOON TO END ALL PRECIPITATION.

TEMPERATURES WILL BE SLIGHTLY BELOW NORMAL THROUGH TUESDAY. FOR
TODAY...KEPT MOST OF PREVIOUS FORECAST...EXCEPT FOR TRIMMING A FEW
DEGREES FAR NORTH...WHERE MCCOMB A LITTLE BIT MORE INTO COOLER
AIR. TEMPERATURES WELL ABOVE NORMAL ON WEDNESDAY AHEAD OF NEXT
COLD FRONT. 35
&&

.LONG TERM...
HIGH PRESSURE WILL MOVE FROM THE ROCKIES ON WEDNESDAY...TO THE
GULF OF MEXICO BY FRIDAY...AND SHOULD CONTROL THE WEATHER ACROSS
THE AREA THURSDAY THROUGH ALL OF NEXT WEEKEND. NORTHWEST FLOW WILL
ALLOW COLD FRONTS TO PASS THROUGH THE AREA DRY. TEMPERATURES
EXPECTED TO AVERAGE ABOUT 5 TO 7 DEGREES BELOW NORMAL FOR THE
THURSDAY THROUGH SUNDAY TIME FRAME. 35
&&

.AVIATION...
A COLD FRONT REMAINS STATIONARY ALONG THE LOUISIANA COASTAL WATERS.
NUMEROUS ELEVATED SHOWERS HAVE OVERSPREAD SOUTHEAST LOUISIANA. A FEW
ELEVATED THUNDERSTORMS ARE LOCATED IN THE COASTAL MARCHES SOUTH OF
NEW ORLEANS. IFR CEILINGS WILL BE THE RULE THIS MORNING ACROSS
SOUTHEAST LA AND SOUTHWEST MISSISSIPPI WHERE THE SHOWERS ARE MOST
NUMEROUS. THE SHOWERS SHOULD BE MOVING INTO THE MISSISSIPPI COASTAL
AREA DURING THE NEXT COUPLE OF HOURS BRINING ONSET OF IFR CEILINGS.
RAINFALL WILL GRADUALLY TAPER OFF FROM WEST TO EAST BY LATE MORNING
INTO THE AFTERNOON AS THE LOW PRESSURE AREA MOVES EAST ALONG THE
LOUISIANA AND MISSISSIPPI COASTAL WATERS. CEILINGS SHOULD GRADUALLY
IMPROVE TO MVFR AS COOLER...DRIER AIR MOVES INTO THE BI STATE AREA.
&&

.MARINE...
SATELLITE IMAGERY AND RADAR DATA INDICATE THAT THE SHOWERS AND
THUNDERSTORMS ARE WARM TOPPED EARLY THIS MORNING. WINDS WILL BECOME
MORE NORTHERLY AS THE LOW MOVES EAST OF THE AREA TODAY. HIGH
PRESSURE WILL BUILD OVER THE LOWER MISSISSIPPI VALLEY TONIGHT AND
MONDAY. THE HIGH WILL MOVE EAST ON TUESDAY AS A COLD FRONT
APPROACHES LOUISIANA FROM THE WEST. THE COLD FRONT WILL MOVE THROUGH
THE LOUISIANA AND MISSISSIPPI COASTAL WATERS ON THURSDAY. SMALL
CRAFT CONDITIONS COULD DEVELOP OVER THE COASTAL WATERS TUESDAY NIGHT
AND WEDNESDAY. AT THIS TIME I DO NOT PLAN TO MAKE ANY SIGNIFICANT
CHANGES TO THE FORECAST GRIDS.
&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  60  40  61  41 /  40  10   0  20
BTR  63  42  61  46 /  40  10   0  20
MSY  64  45  61  47 /  50  10   0  20
GPT  63  42  61  42 /  50  10   0  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Feb 15, 4:10 AM CST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
410 AM CST SUN FEB 15 2009

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-161200-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
410 AM CST SUN FEB 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL END FROM WEST TO EAST THIS MORNING.
NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SHOWERS AND THUNDERSTORMS ARE AGAIN EXPECTED TUESDAY NIGHT THROUGH
WEDNESDAY NIGHT...AS ANOTHER FRONTAL SYSTEM MOVES THROUGH THE
AREA. SOME OF THE STORMS WEDNESDAY COULD BE STRONG TO LOCALLY SEVERE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH AT LEAST TUESDAY.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 14, 7:18 PM CSTSpecial Marine WarningLIX27 min
Feb 15, 4:55 AM CSTSpecial Marine WarningLIX65 min
Feb 15, 5:57 AM CSTSpecial Marine WarningLIX93 min
Feb 15, 9:05 AM CSTSpecial Marine WarningLIX76 min

Nearby

Flash Flood Warnings in Louisiana, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.